Minnesota, 2008Flash Flooding in Minnesota, August 11 to 12, 2008
August 11 to 12, 2008 · NWS FGF · 2 events in 1 county or zone
Rain with isolated thunder developed across southeast North Dakota and west central Minnesota Monday (11th) morning ahead of an approaching cold front from the west. The rain continued into the afternoon and early evening, saturating the ground with two to three inches of rain.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $60,000
- Crop damage
- $200,000
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Rain with isolated thunder developed across southeast North Dakota and west central Minnesota Monday (11th) morning ahead of an approaching cold front from the west. The rain continued into the afternoon and early evening, saturating the ground with two to three inches of rain. Another surge of precipitation developed Monday evening over eastern Richland County (ND) and central and northern Wilkin County (MN). This second surge of rain dumped an additional 3 to 6 inches of rain in a mere two to four hours. Flash flooding developed in the cities of Wahpeton (ND) and Breckenridge (MN), as well as several other areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 11, 7:51 PM CST, 3 hours 4 minutes earlier.
Area forecast discussion, Aug 11, 7:51 PM CST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
851 PM CDT MON AUG 11 2008
.UPDATE...
OVERALL FCST LOOKING GOOD. AREA OF STRONG CONVECTION MOVED FROM
SOUTH OF MINOT INTO SW BENSON COUNTY AND IS NOW WEAKENING INTO
EDDY/FOSTER COUNTIES. REPORT OF 2 INCHES OF RAIN IN 30 MINUTES 5
NW OF ESMOND BTWN 6-7 PM. MAIN RAIN THIS EVE HAS BEEN IN
PERSISTANT AND RATHER SLOW MOVING BAND OF RAIN OVER THE RED RIVER
VALLEY. HEAVIEST RAINFALL TOTALS THIS EVE MAINLY IN THE SOUTHERN
BASIN...IN THE WAHPETON AREA...WHERE DAILY TOTALS OF AROUND 3
INCHES HAS OCCURRED. OTHER REPORTS INDICATE GENERAL 1 TO 1.50
INCHES OF RAIN OVER MOST OF THE FARGO-MOORHEAD AND GRAND FORKS
METRO AREAS. FARGO HECTOR STANDS OUT WITH 2.13 INCHES THRU 8 PM
DUE TO BURST OF HEAVIER RAIN EARLIER THIS MORNING. CALLS AND INFO
FROM MEDIA CHAT INDICATE NO PROBLEMS ANYWHERE IN THE VALLEY. SO
DONT FEEL NEED EXTEND FLASH FLOOD WATCH EASTWARD INTO THE VALLEY.
AS FOR CURRENT FLASH FLOOD WATCH CONVECTION SOUTH OF DVL WEAKENING
AND WITH MOST OF WATCH AREA NOT SEEING AS MUCH TODAY FEEL ANY
FLOODING THREAT IS OVER AND WILL DROP.
18Z NAM AND RUC DOING JUST ABOUT AS WELL AS ANY MODEL IN SHOWING
MAIN RAIN BAND EXITING THE VALLEY NR 06Z.
&&
.PREV DISCUSSION... /ISSUED 255 PM CDT MON AUG 11 2008/
SHORT TERM...MAIN CHALLENGE WILL BE HEAVY RAIN POTENTIAL. 12Z
MODELS INITIALIZED WITH MINIMAL ERRORS. NAM/GFS DISAGREE ALMOST
IMMEDIATELY. NAM INITIALIZED SLIGHTLY BETTER WITH MSLP AND
APPEARS TO BE HANDLING CURRENT QPF BEST. GFS LIFTS 850-700MB LOW
INTO THE N VALLEY BY 00Z. OTHER MODELS ARE WEAKER WITH THIS
FEATURE AND HANG IT BACK A BIT LONGER. THINK GFS HAS SOME
CONVECTIVE FEEDBACK ISSUES AND WILL GO WITH A NAM/RUC BLEND
THROUGH MIDNIGHT. PAST 06Z...NAM KEEPS SYSTEM SPINNING ACROSS THE
FA THROUGH MUCH OF TUE...OTHER MODELS SWING TROUGH THROUGH THE FA
MUCH QUICKER. WATER VAPOR IMAGERY SHOWING WAVE ACROSS E MONTANA.
THIS WAVE EXPECTED TO CONTINUE ROTATING TO THE E/NE...AND THINK
NON-NAM GUIDANCE TUE-THU IS BEST.
500MB WAVE MENTIONED ABOVE WILL CONTINUE TO TRACK TOWARD THE
FA...AND SWING THROUGH TONIGHT INTO TUE. RADAR IMAGERY DOES SHOW
SOME CIRCULATION IN THE RETURNS NEAR GFK INDICATING A WEAK WAVE IN
SW FLOW ALOFT. SUBSIDENCE BEHIND THIS WAVE GIVING BRIEF BREAK WITH
ADDITIONAL ACTIVITY FORMING CLOSER TO ACTUAL TROUGH. HEAVY RAIN
STILL A THREAT WITH PRECIPITABLE WATER VALUES NEAR 1.8 INCHES AND
STORM MOVEMENT EXPECTED TO BE RELATIVELY SLOW. STILL THINK BEST
POTENTIAL FOR FLASH FLOODING WHERE CURRENT WATCH IS POSTED.
MODELS INDICATING WEAK INSTABILITY ACROSS THIS AREA THROUGH THE
EVENING JUST AHEAD OF THE TROUGH. THIS INSTABILITY GRADUALLY
SHIFTS EAST...BUT WEAKENS A BIT THROUGH THE NIGHT. WILL EXTEND
FLASH FLOOD WATCH UNTIL MIDNIGHT WITH SFC TROUGH EXPECTED TO STILL
BE JUST W OF THE FA AT 00Z. LOCATIONS IN THE VALLEY HAVE RECEIVED
SIMILAR RAINFALL AMTS TO LOCATIONS IN THE WATCH AREA.
HOWEVER...THINK RAINFALL RATES WILL BE SLIGHTLY LOWER WHEN
ACTIVITY ASSOCIATED WITH SFC TROUGH REACHES THE VALLEY
TONIGHT...AND FLASH FLOOD GUIDANCE A BIT HIGHER. ALTHOUGH LOCALLY
HEAVY RAINFALL STILL A THREAT FOR THE VALLEY AND LOCATIONS
EAST...NO WATCH NEEDED AT THIS POINT. PRECIP CHANCES REMAIN ACROSS
THE E FA ON TUE BEFORE ENTIRE TROUGH SWINGS THROUGH.
ATTENTION THEN TURNS TO 500MB LOW ACROSS W CANADA. FOLLOWING
GFS/ECMWF...THIS SYSTEM WILL BEGIN TO DROP SOUTH WED NIGHT. THIS
WILL INCREASE PRECIP CHANCES INTO THUR.
LONG TERM...LONG TERM MODELS CURRENTLY IN MODERATE AGREEMENT ON
THE PLACEMENT OF AN UPPER LEVEL LOW OVER EASTERN MONTANA/WESTERN
NORTH DAKOTA FOR THU NIGHT. ECMWF IS A BIT FURTHER NORTH...AND
ALSO IS SHOWING A DEEPER CLOSED LOW WHEN COMPARED TO THE GFS.
ECMWF THEN DROPS THE UPPER LEVEL LOW INTO CNTRL NEBRASKA BY 00Z
SAT...WHILE THE GFS KEEPS THE CENTER OF THE LOW OVER THE PAN
HANDLE OF NEB. AT THE SFC...MODELS IN GENERAL AGREEMENT SHOWING A
SFC TROUGH ACROSS CENTRAL AND EASTERN ND AT 00Z FRIDAY.
AGAIN...PLACEMENT NOT YET IN GOOD AGREEMENT. DID INCREASE POPS TO
50 PER CENT FOR THE SRN VALLEY ON FRIDAY...BUT SHIED AWAY FROM
LIKELY POPS UNTIL BETTER AGREEMENT ON PLACEMENT IS SHOWN AMONGST
MODELS.
AVIATION...TOUGH AVIATION FORECAST TODAY WITH A LOW PRESSURE
SYSTEM MOVING THROUGH. WOULD EXPECT PREDOMINANT CONDITIONS IN THE
UPPER MVFR LIMITS...WITH CIGS AROUND 2K TO 3K. HOWEVER...CAN
EXPECT TO SEE TEMPORARY BREAKS...WITH CIGS RISING TO 4K TO
5K...BETWEEN SHOWERS. THERE WILL BE HEAVIER SHOWERS CAPABLE OF
BRINGING IFR CIGS AND VISIBILITIES...HOWEVER THESE CONDS WILL BE
SHORT LIVED AND VERY DIFFICULT TO TIME. ON THE POSITIVE
SIDE...THUNDERSTORM THREAT WILL BE RATHER LOW AND ISOLATED AT
BEST...WITH THE GREATEST THREAT OVER THE NEXT SIX HOURS BEING AT
KFAR.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&
RIDDLE/TG
Hazardous weather outlook, Aug 11, 9:30 PM CST, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
1030 PM CDT MON AUG 11 2008
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-121200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
1030 PM CDT MON AUG 11 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.
.DAY ONE...TONIGHT
SHOWERS AND ISOLATED THUNDERSTORMS WILL SLOWLY PUSH OUT OF THE
VALLEY AND INTO NORTHWEST AND WEST CENTRAL MINNESOTA OVERNIGHT.
HEAVIEST RAINFALL IN THE SOUTHERN VALLEY WILL CAUSE LOCALIZED
FLOODING. OTHERWISE RAINFALL TOTALS IN THE 1 TO 2 INCH RANGE WILL
BE WIDESPREAD OVER MUCH OF THE VALLEY FROM THIS EVENT WITH ONE HALF
TO ONE INCH OVER NORTHWEST MINNESOTA. LOCALIZED SPOTS OF WELL OVER
3 INCHES WILL OCCUR IN THE LAKES COUNTRY.
NO SEVERE WEATHER IS EXPECTED.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE ENTIRE AREA ON
TUESDAY...THEN MOVE MAINLY EAST OF THE RED RIVER VALLEY TUESDAY
AND TUESDAY NIGHT. A BRIEF BREAK IN THE WET WEATHER IS EXPECTED ON
WEDNESDAY...WITH MORE SHOWERS AND THUNDERSTORMS EXPECTED WEDNESDAY
NIGHT THROUGH THE EARLY PART OF THE UPCOMING WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS TO THE NATIONAL
WEATHER SERVICE.
RIDDLE
In the hours before
Local storm report, Aug 11, 9:42 PM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1042 PM CDT MON AUG 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM FLASH FLOOD WAHPETON 46.27N 96.61W
08/11/2008 RICHLAND ND TRAINED SPOTTER
WATER 2 TO 3 FEET DEEP IN THE STREETS OF WAHPETON WITH
WATER UP TO FRONT LAWNS. BASEMENT DRAINS BEING PLUGGED.
RAINFALL 2.75 INCHES IN TWO HOURS.
1042 PM FLASH FLOOD WAHPETON 46.27N 96.61W
08/11/2008 RICHLAND ND LAW ENFORCEMENT
NO TRAVEL ADVISED BY CITY OFFICIALS DUE TO FLOODING
&&
DRIDDLEFlash Flood, Wilkin
- When
- August 11, 10:55 PM CST to August 12, 6:00 AM CST
- Where
- Wilkin County, 4 mi N of Breckenridge to 4 mi S of Breckenridge
- Cause
- Heavy Rain
- Property damage
- $40,000
- Reported by
- Newspaper
- Coordinates
- 46.328, -96.580
The city park was flooded and several streets were blocked off due to street flooding.
Flash Flood, Wilkin
- When
- August 12, 12:55 AM CST to 6:00 AM CST
- Where
- Wilkin County, 2 mi NNW of Kent to 2 mi S of Kent
- Cause
- Heavy Rain
- Property damage
- $20,000
- Crop damage
- $200,000
- Reported by
- NWS Storm Survey
- Coordinates
- 46.457, -96.696
U.S. Highway 75 was flooded at the railroad underpass near Kent.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in New York, August 11, 2008$4.1 million · 1 in hail · 15 events
- Lightning Strike in Florida, August 11, 2008$2.4 million · 1 event
- Flash Flooding in Louisiana, August 11 to 12, 2008$1.7 million · 3 events
- Flash Flooding and Flood in Massachusetts, August 11 to 12, 2008$613,000 · 9 events
- Flash Flooding in North Dakota, August 11 to 12, 2008$480,000 · 2 events
- Tornado and Flash Flood in Nebraska, August 11, 2008$171,000 · EF0 · 23 events
- Hail and Damaging Winds in New York, August 11, 2008$115,000 · 1.75 in hail · 25 events
- Flash Flooding and Damaging Winds in Louisiana, August 11, 2008$210,000 · 52 kt wind · 9 events
- Hail in Texas, August 11, 2008$150,000 · 1 in hail · 2 events
- Hail and Damaging Wind in New Jersey, August 11, 2008$84,000 · 52 kt wind · 6 events
- Lightning Strike in Texas, August 11, 2008$100,000 · 1 event
- Flash Flood in Arkansas, August 11, 2008$100,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 127593, 127595.